|general fatigue for newly diagnosed
Dec 4, 2002
I was diagnosed with AIDS in June 2002 after pneumonia. I was infected 10 years ago. I have been on Combivir and Viracept since end of June and viral load went from 196,00 to 412. However, recent tests indicate rise to 1153 and this week 5289 so we are changing medications. I have been feeling unusual fatigue every since pneumonia. CBC tests indicate lower than normal red blood cell levels, but doctor advises not low enough to worry. As I am new at all this, I wondered if this constant feeling of fatigue is normal for a person with AIDS and something that you just learn to deal with? My doctor suggested that it may be due to depresseion, but I really don't believe that I feel any more than the normal amount of distress at the recent diagnosis. I am taking meds correctly and also multivitamins. I just wondered if this was something that a lot of HIV people deal with on a regular basis, or should I look at other causes? Maybe I am more depressed than I thought!
Response from Dr. Frascino
Exactly what does your doctor mean by "not low enough to worry" about? Ask to see those results! The normal hemoglobin range for men is 14-18 g/dL and 12-16 g/dL for women. You have been on Combivir, which contains AZT as one of its 2 components. AZT is well known to suppress the bone marrow's production of red blood cells, causing anemia in some HIV-positive folks.
Is fatigue "normal" for people with AIDS? No, it's not. It is, however, incredibly common and there are often multiple factors contributing to the overall sensation, but it certainly isn't "normal." Is it something we learn to deal with? Yes, but before learning to deal, you should first actively search for all the potential causes for fatigue and treat each cause if possible. Fatigue is one of the most common complaints of those of us living with the virus. Often our physicians don't have the time to thoroughly evaluate all the potential causes, so we need to be very proactive in this regard. Start by asking your HIV specialist to focus specifically on your fatigue complaint and evaluate these common causes:
1. Inadequate sleep, rest, nutrition, and/or exercise. An HIV-knowledgeable nutritionist may be helpful in optimizing your diet. 2. Psychological causes. Anxiety, stress, and depression are extremely common, usually easily treated, and an often-overlooked cause of fatigue. After all, having to learn to cohabitate with this pesky virus is no picnic. A therapist or counselor might be helpful. 3. Medication side effects. Almost all medications can cause fatigue - HIV meds, non-HIV meds, over-the-counter products, herbs, etc. Since your viral load is going up, you may benefit from a resistance test (genotype/phenotype) to help in selecting your next regimen. Discuss potential side effects with your AIDS specialist before starting your new combo. 4. Unrecognized infection. Watch for signs or symptoms of an opportunistic infection - cough, fever, headache, diarrhea, etc. Have your HIV specialist evaluate these symptoms. 5. Hormonal problems. Hypogonadism (low testosterone) in men, adrenal insufficiency, and thyroid problems should all be ruled out as potential causes of fatigue. 6. Anemia. Definitely check that hemoglobin level and look for trends. Is it continually falling from blood test to blood test? If you're anemic, you need to push your HIV specialist to find out why. For instance, is it a nutritional deficiency, such as iron, vitamin B12, or folate deficiency? If so, supplements should be taken to correct this problem. Is it anemia of chronic disease (caused by HIV) or AZT-induced anemia? If so, then Procrit, a medication to stimulate the production of new red blood cells would be the treatment of choice.
Write back if you are still having problems after discussing these issues with your HIV specialist.
I think your energy level has a good chance of improving! Good luck.
Poz & Tired
I'm A Spoon etc
- Dizziness After Licking Vagina Worried I Have HIV
- Muscle Ache After Performing Oral Sex Sign Of HIV AIDS
- Pain In Urethra After Masturbation Worried I Have
- Vaginal Discharge After Getting Fingered Worried I Have HIV
- Vomiting After Vaginal Sex Without Condom Does It Mean I Have HIV
- How Long Do You Have To Wait To Have Sex After Using Premarin Vaginal Cream?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.